Phenytoin intoxication can occur either with repeated supra therapeutic dosing or an acute overdose. Dose-dependent CNS depression occurs. Most presentations are benign and have good outcomes with supportive care. The main risk to patients is falling which can last days.
Phenytoin is a sodium channel blocker, this is why you should never give it as an intravenous bolus. It would cause acute sodium channel blockade like a tricyclic antidepressant causing widening of the QRS with risk of dysrhythmias including VT. Specifically it suppresses membrane post-titanic potentiation and hyper excitability.
- Slow and erratic absorption orally.
- Peak levels are delayed by 24 – 48 hours
- Volume of distribution is 0.6 L/kg
- Protein binding is high (90%)
- It is metabolised in the liver, importantly this metabolism is saturable and plasma levels can rise dramatically with only a slight increase in daily dosing.
- Elimination half-lives in a poisoned patient can vary between 24 to 230 hours.
- Attention to ABC, if there is a reduced GCS or an unprotected airway or respiratory depression, intubation and ventilation will need to be performed.
- Ventricular dysrhythmias (seen if phenytoin is given rapidly as an IV push, not with an oral overdose):
- Sodium bicarbonate 2 mmol/kg IV repeated every 1-2 minutes to restore a perfusing rhythm, multiple doses maybe required.
- It is unlikely that defibrillation will work.
- Lignocaine 1.5 mg/kg IV is third line when the pH is >7.5
- If the QRS persists in widening after boluses of sodium bicarbonate then the patient will require intubation and ventilation to maintain a pH>7.5
- Seizures: IV benzodiazepines incrementally dosed every 5 minutes to effect.
- Check the patient is not in a dysrhythmia
- Can be managed with benzodiazepines (varying doses in the textbooks, easy method is 0.1mg/kg IV for lorazepam (max 4mg) / midazolam (max 10mg) / diazepam (max 10mg). Or…
- Lorazepam 0.1mg/kg max 4mg
- Diazepam 0.15mg/kg max 10mg
- Midazolam 0.2mg/kg max 10mg
- Dose-dependent CNS effects are seen. Mainly cerebellar features (ataxia, nystagmus, slurred speech, tremor, involuntary movements and ophthalmoplegia). These findings may be subtle in a patient with chronic toxicity, consider in anyone who has fallen on phenytoin.
- 10 – 15 mg/kg = Standard therapeutic loading
- >20 mg/kg = Ataxia, dysarthria and nystagmus
- >100 mg/kg = Potential for coma and seizures
- Coma and seizures are rare
- Cardiovascular effects are only seen with rapid intravenous administration (hypotension, bradycardia, ventricular dysrhythmias and asystole)
- Symptoms take hours to precipitate and 2 – 4 days to resolve as levels slowly fall.
- Children: Ingestion of one to two 100 mg tablets is insufficient to cause symptoms.
- General supportive care
- The main consideration is a falls risk secondary to the ataxia. Bed rails should be used along with assistance to mobilise.
- If intubated consider FASTHUGSINBED Please
- Screening: 12 lead ECG, BSL, Paracetamol level
- EUC, VBG and serum osmolality – hypernatraemia and hyperglycaemia can occur from a non-ketotic hyperosmolar coma in large overdoses.
- Phenytoin levels – useful to confirm the diagnosis and levels correlate with toxicity:
- Nystagmus >20 mg/L (80 micromol/L)
- Severe ataxia 30 – 40 mg/L (120 -160 micromol/L)
- Coma >50 mg/L (200 micromol/L)
- ECG monitoring is not required for oral toxicity
- 50 g (1 g/kg in a child) of activated charcoal can be given within 4 hours of an acute oral overdose and may reduce the length of stay in hospital.
- Both Multiple dose activated charcoal and charcoal haemoperfusion and plasmapheresis are all possible given the pharmacokinetics of phenytoin but are not routine choices. Consult a clinical toxicologist for advice as these can be utilised in massive overdoses.
- None available
- Children only require assessment and observation if they become symptomatic (ataxia or drowsiness) otherwise they can remain at home.
- Patients who are asymptomatic 6 hours post ingestion (GCS 15, can heel-toe-walk) are medically fit for discharge. Discharge should not occur over night.
- Those who develop symptoms will require the appropriate treatment and level of observation, usually on the ward. Most symptoms resolve within 2 – 4 days. Once asymptomatic and can walk they are medically fit for discharge.
- Patients who require intubation and ventilation will require ICU.
Additional Resources and References:
Video: Sodium Channel Blockade and the ECG
- Anonymous. Position statement and Practice Guidelines on the use of Multi-Dose Activated Charcoal in the Treatment of Acute Poisoning. Journal of Toxicology-Clinical Toxicology 1999; 37(6):731-751.
- Craig S. Phenytoin poisoning Neurocritical Care 2005; 3(2):161-70.
- Curtis DL et al. Phenytoin toxicity: A review of 94 cases. Veterinary and Human Toxicology 1989; 31(92):164-165.
- Jones AL, Proudfoot AT. Features and management of poisoning with modern drugs used to treat epilepsy. Quarterly Journal of Medicine 1998; 91:325-332.
- Skinner CG et al. Randomised controlled study on the use of multiple-dose activated charcoal in patients with supra therapeutic phenytoin levels. Clinical Toxicology 2012; 50:764-769
- Wyte CD, Berk WA. Severe oral Phenytoin Overdose does not cause cardiovascular morbidity. Annals of Emergency Medicine 1991; 20(5) 510-512.
DRUGS and TOXICANTS
Dr Neil Long BMBS FACEM FRCEM FRCPC. Emergency Physician at Kelowna hospital, British Columbia. Loves the misery of alpine climbing and working in austere environments (namely tertiary trauma centres). Supporter of FOAMed, lifelong education and trying to find that elusive peak performance.